Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 6, 2003, 12:00 AM CDT for 10 counties in Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 12:00 AM CDT (05:00 UTC)
- Expired
- May 6, 2003, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, NC, Clay County, NC, Bledsoe County, TN, Bradley County, TN, Hamilton County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Polk County, TN, Rhea County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 060515
FFWMRX
NCC039-043-TNC007-011-065-107-115-121-123-139-143-153-061100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE
BRADLEY COUNTY IN EAST TENNESSEE
HAMILTON COUNTY IN EAST TENNESSEE
MARION COUNTY IN EAST TENNESSEE
MCMINN COUNTY IN EAST TENNESSEE
MEIGS COUNTY IN EAST TENNESSEE
MONROE COUNTY IN EAST TENNESSEE
POLK COUNTY IN EAST TENNESSEE
RHEA COUNTY IN EAST TENNESSEE
SEQUATCHIE COUNTY IN EAST TENNESSEE
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
* UNTIL 700 AM EDT(600 AM CDT)
* AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF MODERATE RAIN OVER MUCH OF SOUTHEAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. THIS RAIN IS
EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS. THIS WILL LEAD TO
ADDITIONAL RUNOFF AND WORSENING OF ONGOING FLOODING...AS WELL AS
POSSIBLE NEW FLOODING OF LOW-LYING AREAS.
* LOCATIONS IN THE WARNING INCLUDE...
CHATTANOOGA...SIGNAL MOUNTAIN...RED BANK...LONE OAK...EAST
BRAINERD...OOLTEWAH...COLLEGEDALE...MIDDLE VALLEY...HARRISON...
SHADY GROVE
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO 8
INCHES OF RAIN HAVE FALLEN OVER THE PAST 10 HOURS. AN ADDITIONAL
ONE TO TWO INCHES OF RAIN ARE POSSIBLE OVER THE NEXT 6 HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3505 8581 3496 8529 3497 8346 3572 8469
3576 8521
$$
SPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 5, 10:00 PM CDT, 2 hours earlier.
Area forecast discussion, May 5, 10:00 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1100 PM EDT MON MAY 5 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE EVENING FORECAST DISCUSSION (UPDATE) 1100 PM EDT MON MAY 5 2003 SVR THREAT CONTINUES TO DECREASE LATE THIS EVENING AS STABILITY INCREASES ACROSS FA. WILL UPDATE TO REMOVE MENTION OF SVR TSRA. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 855 PM EDT MON MAY 5 2003 CURRENT FCST ON TRACK AS SVR STORMS CONTINUE TO DRIVE E ACROSS W/MID TN INTO E TN. BELIEVE MAIN THREAT WITH STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. AREA OF PRECIP GENERATING AHD OF S/WV PUSHING E TWD MS RVR. FLOOD WATCH WILL REMAIN IN EFFECT AS CONVECTION CONTINUES TO TRAIN ACROSS FA THIS EVENING AND ADDITIONAL SHRA/TSRA WILL FORM ACROSS TN VLY AND SPREAD NE INTO FA LATER TONITE. ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT MON MAY 5 2003 ACTIVE WEATHER PATTERN EXPECTED FOR THE NEXT FEW DAYS AS A SERIES OF WAVES TRANSLATE TOWARD THE TENNESSEE VALLEY. NEXT WAVE APPROACHES LATER TONIGHT WITH WIDESPREAD CONVECTION. EXPECT THIS TO BE A WIDE SPREAD PRECIP EVENT AND WILL RAISE POPS TO CATEGORICAL FA-WIDE. COULD HAVE ADDITIONAL SEVERE WEATHER ALSO. AM ALSO CONCERNED ABOUT POTENTIAL FOR FLOODING AND WILL ISSUE FFA FOR THE ENTIRE FORECAST AREA. WILL ALLOW WIND ADVISORY TO EXPIRE HOWEVER. BRIEF RESPITE PROJECTED FOR THE SECOND HALF OF TUESDAY AS UPPER LEVELS DRY OUT. STILL ENOUGH INSTABILITY WILL REMAIN FOR AN ISOLATED SEVERE WEATHER CONCERN FOR TOMORROW AFTERNOON. ANOTHER ROUND OF CONVECTION APPROACHES TUESDAY NIGHT AND WEDNESDAY. SOME TIMING DISAGREEMENT AMONG THE MODELS LOWERS CONFIDENCE IN THE EVENT SOMEWHAT. TEND TO FAVOR BLEND OF GUIDANCE NUMBERS FOR POPS. AS FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR REASONABLE. AM INCLINED TO GO WITH A BLEND. EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES ARE IN REASONABLY GOOD AGREEMENT WITH THE GENERAL UPPER AIR FLOW THIS RUN. RIDGE OVER THE EAST WILL BECOME RE-ESTABLISHED IN RESPONSE TO A TROUGH DIGGING INTO THE WESTERN CONUS. EVEN WITH RIDGING ALOFT...ABUNDANT MOISTURE AND A MEANDERING SURFACE BOUNDARY OVER OUR GENERAL AREA WILL KEEP THINGS SOMEWHAT UNSETTLED. TEMPS WILL AVERAGE ABOVE TO WELL ABOVE CLIMATOLOGY AS HIGHER-THAN-NORMAL HEIGHTS ACCOMPANY THE RIDGE. GENERALLY STAYED CLOSE TO GFS MOS GUIDANCE FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 66 80 66 82 / 90 80 50 60 TYS 65 78 64 81 / 90 90 40 60 TRI 60 77 60 77 / 90 80 40 60 OQT 65 78 65 81 / 90 80 40 60 .MRX... NC...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES NCZ060>061. WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. LCM ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1120 AM EDT MON MAY 5 2003 ISSUED QUICK ZONE UPDATE TO INCLUDE WIND ADVISORY AS AREA VAD WIND PROFILES SHOW VERY STRONG LOW-LEVEL JET. SHOULD GET SOME OF THIS WIND TO THE SURFACE AS MIXING OCCURS THIS AFTERNOON. LCM ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 955 AM EDT MON MAY 5 2003 WILL UPDATE ZONES FOR RE-ISSUED TORNADO WATCH. NO OTHER SIGNIFICANT CHANGES PLANNED AT THIS TIME OTHER THAN SOME WORDING TWEAKS. LCM ********************************************************************* EARLY MORNING FORECAST DISCUSSION 415 AM EDT MON MAY 5 2003 CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE AFTERNOON HOURS. SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE BEEN REPORTED WITH THE STORMS IN MIDDLE TN. THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH PRESSURE BUILDS OFF THE SOUTHEAST COAST. PRELIM NUMBERS FOR COORDINATION ONLY: CHA 79 66 81 65 / 90 80 80 50 TYS 77 65 78 63 / 90 80 80 40 TRI 72 60 77 59 / 90 70 80 40 OQT 76 65 78 64 / 90 80 80 40 BS *********************************************************************
Hazardous weather outlook, May 5, 8:20 PM CDT, 3 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 920 PM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE SOUTHERN APPALACHIAN REGION. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL. .DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)... A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED SLIGHT RISK FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND. THE NEXT BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT AND AGAIN ON WEDNESDAY... WHILE ACTIVITATION MAY BE NEEDED THE OTHER DAYS THROUGHOUT THIS WEEK. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, May 5, 6:16 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2W PIKEVILLE TN WIND DAMAGE
05/05/03 BLEDSOE TREES DOWN ON HIGHWAY
30W. REPORTED BY
SHERIFFS DISPATCH.Local storm report, May 5, 6:56 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
756 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM KNOXVILLE TN FLASH FLOOD
05/05/03 KNOX KINGSTON PIKE AT GLEASON
ROAD UNDERWATER WITH THE
ROAD CLOSED. REPORTED BY
AMATEUR RADIO OPERATOR.
0720 PM COUNTY WIDE TN WIND DAMAGE
05/05/03 ROANE TREES DOWN COUNTYWIDE.
REPORTED BY SHERIFFS
DISPATCH.
0730 PM COUNTY WIDE TN FLASH FLOOD
05/05/03 BLOUNT STREAMS AND CREEKS
FLOODING ACROSS MUCH OF
THE COUNTY AND HIGH WATER
PROBLEMS IN MANY AREAS.
REPORTED BY SHERIFFS
DISPATCH.
0736 PM COUNTY WIDE TN FLASH FLOOD
05/05/03 ROANE STREAMS AND CREEKS
FLOODING OVER MUCH OF THE
COUNTY AND MANY AREAS
HAVING HIGH WATER
PROBLEMS. REPORTED BY
SHERIFFS DISPATCH.
0738 PM COUNTY WIDE TN FLASH FLOOD
05/05/03 MORGAN SMALL STREAMS FLOODING
ACROSS MUCH OF THE COUNTY
AND HIGH WATER PROBLEMS
IN MANY AREAS. REPORTED
BY SHERIFFS DISPATCH.Local storm report, May 5, 8:59 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM COUNTY WIDE TN WIND DAMAGE
05/05/03 MONROE NUMEROUS TREES DOWN.
REPORTED BY MONROE
SHERIFFS OFFICE.
0930 PM COUNTY WIDE TN FLASH FLOOD
05/05/03 MONROE NUMEROUS COUNTY ROADS
FLOODED. REPORTED BY
MONROE SHERIFFS OFFICE.Local storm report, May 5, 9:49 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1049 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM LOUDON TN FLASH FLOOD
05/05/03 LOUDON NUMEROUS ROADS FLOODED.
MUDSLIDES. REPORTED BY
LOUDON SHERIFFS OFFICE.
0910 PM COUNTY WIDE TN WIND DAMAGE
05/05/03 MCMINN NUMEROUS TREES DOWN.
REPORTED BY MCMINN
SHERIFFS OFFICE.
0915 PM COUNTY WIDE TN WIND DAMAGE
05/05/03 POLK NUMEROUS TREES DOWN.
REPORTED BY POLK
SHERIFFS OFFICE.
1000 PM HIWASSEE DAM NC WIND DAMAGE
05/05/03 CHEROKEE A FEW TREES DOWN.
REPORTED BY CHEROKEE
SHERIFFS OFFICE.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:04 PM CDT | Tornado Warning | MRX | Marion | 41 min |
| May 5, 7:51 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 39 min |
| May 5, 8:15 PM CDT | Severe Thunderstorm Warning | MRX | Monroe | 45 min |
| May 5, 8:32 PM CDT | Severe Thunderstorm Warning | MRX | Cherokee | 43 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.